Alert archive / Arizona / Flash Flood Warnings in 2013
Flash Flood Warning 11, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 25, 2013, 12:15 PM MST for Pima County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2013, 12:15 PM MST (19:15 UTC)
- Expired
- Jul 25, 2013, 3:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 25 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 1:05 PM MST | FLASH FLOOD | 3 N Corona De Tucson, AZ | TRAINED SPOTTER REPORTED FLASH FLOODING ON SOUTH HOUGHTON ROAD NEAR CORONA DE TUCSON. |
| Jul 25, 1:15 PM MST | FLASH FLOOD | 4 Wsw Vail, AZ | WATER FLOWING QUICKLY ACROSS HOUGHTON ROAD JUST SOUTH OF THE FAIRGROUNDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 50 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 7.3 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1053 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1357 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
589 WGUS55 KTWC 251915 FFWTWC AZC019-252215- /O.NEW.KTWC.FF.W.0011.130725T1915Z-130725T2215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 1215 PM MST THU JUL 25 2013 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA... THIS INCLUDES THE AREAS AROUND CORONA DE TUCSON... * UNTIL 315 PM MST * AT 1203 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAINFALL CAPABLE OF PRODUCING FLASH FLOODING AROUND CORONA DE TUCSON. * LOCATIONS IN THE WARNING OF HIGHEST CONCERN ARE AROUND CORONA DE TUCSON OR SOUTH OF INTERSTATE 10 BETWEEN INTERSTATE 19 AND SOUTH WENTWORTH RD. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3199 11104 3212 11091 3198 11064 3186 11072 $$ JJB
2 follow-up statements
639 WGUS75 KTWC 252008 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 108 PM MST THU JUL 25 2013 AZC019-252215- /O.CON.KTWC.FF.W.0011.000000T0000Z-130725T2215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 108 PM MST THU JUL 25 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM MST FOR EAST CENTRAL PIMA COUNTY... AT 103 PM MST...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING ALONG SOUTH HOUGHTON ROAD NEAR CORONA DE TUCSON. SPOTTERS ALSO REPORTED FLOODING ON SAHUARITA RODE BETWEEN SAHUARITA AND CORONA DE TUCSON. THE RAINFALL IS DISSIPATING OVER THE WARNED AREA...BUT THE FLASH FLOOD THREAT CONTINUES THROUGH 315 PM DUE TO RUNOFF FROM PREVIOUS RAINFALL. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3199 11104 3212 11091 3198 11064 3186 11072 $$ JJB
892 WGUS75 KTWC 252213 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 313 PM MST THU JUL 25 2013 AZC019-252222- /O.EXP.KTWC.FF.W.0011.000000T0000Z-130725T2215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 313 PM MST THU JUL 25 2013 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 315 PM MST FOR EAST CENTRAL PIMA COUNTY... AT 312 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS PRODUCING HEAVY RAINFALL HAD MOVED BEYOND THE WARNED AREA IN EAST CENTRAL PIMA COUNTY. THE THREAT FOR ADDITIONAL HEAVY RAINFALL HAS ENDED. THUS...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 315 PM MST. LAT...LON 3199 11104 3212 11091 3198 11064 3186 11072 $$ FRANCIS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 9:55 AM MST, 2 hours 20 minutes earlier.
Area forecast discussion, Jul 25, 9:55 AM MST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE TUCSON AZ 955 AM MST THU JUL 25 2013 .SYNOPSIS...A DISTURBANCE ALOFT ACROSS THE AREA WILL ENHANCE THUNDERSTORM COVERAGE AND INTENSITY ACROSS MOST OF THE AREA TODAY. SOME STORMS WILL GENERATE HEAVY RAINFALL. OTHERWISE...PLENTY OF MOISTURE ACROSS THE REGION TO PROVIDE A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS INTO THE WEEKEND. A DECREASE IN MOISTURE MAY LEAD TO LESS THUNDERSTORM ACTIVITY EARLY NEXT WEEK. && .UPDATE...HAVE GONE AHEAD AND ISSUED A FLASH FLOOD WATCH FOR ALL OF SOUTHEAST ARIZONA EXCEPT WESTERN PIMA COUNTY. LATEST VIS SATELLITE SHOWING A GOOD AMOUNT OF CLEARING WITH THE EXCEPTION OF SOUTHERN GRAHAM AND NORTHERN COCHISE COUNTY. ALREADY SEEING GOOD CU BUILDUPS ON AREA MOUNTAINS AS WELL. CONFIDENCE IS HIGH THAT THERE WILL BE SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL AND THINK THE CENTRAL CWA FROM SANTA CRUZ COUNTY NORTHWARD INTO EASTERN PINAL COUNTY HAS THE HIGHEST THREAT INITIALLY BUT CONFIDENCE IN EXACT LOCATIONS IS A BIT LOWER. .DISCUSSION...THE 12Z KTWC SOUNDING IS DEPICTING A VERY MOIST AND UNSTABLE ATMOSPHERE. PWAT OF 1.96" IS IN THE 99TH PERCENTILE AND ABOUT 160 PERCENT OF NORMAL FOR THIS TIME OF YEAR. MEANWHILE...THERE IS CONSIDERABLY MORE MID LEVEL COOLING COMPARED TO 24 HOURS AGO WITH THE STUBBORN INVERSION AT ABOUT 500 MB GONE. MODIFIED SOUNDING WITH T=95 AND TD=61 YIELDS ABOUT 1800 J/KG OF CAPE. THE STEERING FLOW IS GENERALLY FROM THE EAST AT ABOUT 10 MPH. CURRENT SATELLITE AND RADAR IMAGERY DEPICT CONVECTIVE SHOWERS MAINLY OVER THE CENTRAL AND WESTERN DESERTS PUSHING WEST WITH PARTLY TO MOSTLY CLOUDY SKIES MAINLY FROM DEBRIS CLOUDINESS FROM TUCSON EASTWARD. THERE IS A WELL DEFINED SHEAR AXIS/DEFORMATION ZONE IN THE MID TO UPPER LEVELS LYING RIGHT ACROSS THE CENTER OF THE FORECAST AREA TODAY WITH THE REMNANTS OF AN INVERTED TROUGH. THE BIG QUESTION FOR TODAY IS HOW MUCH CLEARING WILL WE SEE TO GENERATE SUSTAINED CONVECTION. AFTER REVIEWING LATEST GUIDANCE...TEND TO FAVOR THE HRRR WHICH IS HANDLING THE CURRENT CLOUD COVERAGE REALLY WELL ALONG WITH THE LIGHT SHOWERS WEST OF TUCSON. THE HRRR IS MOST ORGANIZED WITH CONVECTION THIS AFTERNOON AND EVENING ALONG WITH THE 12Z NAM FROM CENTRAL PIMA COUNTY EASTWARD. MEANWHILE...THE EARLY 06Z UOFA WRF-GFS AND 12Z WRF-NAM HAVE CLEARED THINGS OUT TOO QUICKLY. WITH THAT SAID...HAVE GONE AHEAD AND RAISED POPS AREAWIDE FOR THIS AFTERNOON AND THIS EVENING. WE THINK THE BEST CHANCE FOR HEAVIEST RAINFALL WILL BE FROM THE TUCSON AREA EASTWARD. AS THE MORNING PROGRESSES AND SHOULD SKIES CLEAR AND CONFIDENCE INCREASE...WILL CONSIDER A SHORTER FUSE FLASH FLOOD WATCH. && .AVIATION...SCT SHRA / ISOLD TSRA THRU FRIDAY MORNING OR 26/17Z. MVFR CIGS/VSBYS WITH WIND GUSTS APPROACHING 45 KTS WITH THE STRONGEST TSRA. TSRA COVERAGE INCREASING AFTER 26/17Z. OTHERWISE...CLOUD DECKS MAINLY 6-10K FT AGL AND SURFACE WIND GENERALLY LESS THAN 10 KTS THRU THURSDAY EVENING. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...ENHANCED MOISTURE WILL PROVIDE A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING. OTHERWISE... THERE WILL BE ENOUGH MOISTURE FOR SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS TO PREVAIL INTO EARLY NEXT WEEK. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON GL
In the hours before
Local storm report, Jul 25, 8:23 AM MST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
823 AM MST THU JUL 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM FLASH FLOOD CHIRICAHUA NATIONAL MON 32.01N 109.36W
07/23/2013 COCHISE AZ FOREST SERVICE
FLASH FLOODING OCCURRED DOWN BONITA CREEK IN THE
CHIRICAHUA NATIONAL MONUMENT. BONITA CANYON DRIVE AND
THE CAMPGROUNDS IN BONITA CANYON WERE CLOSED SO NO
PEOPLE WERE INJURED. DEBRIS WAS PUSHED DOWN THE CREEK
AND TREE MATERIAL PILED UP ALONG A WALKING BRIDGE. WATER
AND DEBRIS ALSO DAMAGED A RESTROOM IN THE CAMPING AREA.
&&
EVENT NUMBER TWC1300075
BROSTThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 5:16 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Jul 24, 5:21 PM MST | Special Weather Statement | TWC | Cochise | 24 min |
| Jul 24, 5:43 PM MST | Flash Flood Warning | TWC | Cochise, Graham | 2 hr |
| Jul 25, 9:51 AM MST | Flash Flood Watch | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 9 hr |
| Jul 25, 12:29 PM MST | Special Weather Statement | TWC | Pima | 46 min |
| Jul 25, 12:38 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 3 hr |
| Jul 25, 12:44 PM MST | Special Weather Statement | TWC | Santa Cruz | 46 min |
| Jul 25, 1:02 PM MST | Flash Flood Warning | TWC | Pima | 118 min |
| Jul 25, 1:22 PM MST | Severe Thunderstorm Warning | TWC | Pima | 38 min |
| Jul 25, 1:52 PM MST | Special Weather Statement | TWC | 38 min | |
| Jul 25, 1:59 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 25, 2:02 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 43 min |
| Jul 25, 2:13 PM MST | Areal Flood Advisory | TWC | Pinal | 2 hr |
| Jul 25, 2:43 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Jul 25, 2:52 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Jul 25, 3:01 PM MST | Flash Flood Warning | TWC | Pima | 119 min |
| Jul 25, 3:55 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 3 hr |
| Jul 25, 4:02 PM MST | Flash Flood Warning | TWC | Pima | 118 min |
Nearby
Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.